Alert archive / Colorado / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Pueblo, CO

August 3, 2005Fremont County, Teller County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 3, 2005, 4:52 PM MDT for Fremont County, Teller County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 4:52 PM MDT (22:52 UTC)
Expired
Aug 3, 2005, 7:45 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Fremont County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPUB 032252
FFWPUB
COC043-119-040145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO.
  SOUTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO.

* UNTIL 745 PM MDT.

* AT 447 PM MDT...VERY HEAVY RAIN WAS OCCURRING FROM A THUNDERSTORM
  NEAR CRIPPLE CREEK...OR ABOUT 26 MILES SOUTHWEST OF COLORADO
  SPRINGS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER OPEN
  COUNTRY OF SOUTH CENTRAL TELLER AND NORTH CENTRAL FREMONT COUNTY 
  THROUGH 700 PM MDT. 

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 2 TO 3 INCHES HAVE 
OCCURRED OVER THE LONG HUNGRY GULCH AND PONY GULCH AND ADDITIONAL 
RAINFALL OF 1 TO 2 INCHES PER HOUR IS EXPECTED IN THAT AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

LAT...LON 3862 10530 3866 10515 3875 10514 3874 10529

$$

METZE
1 follow-up statement
000 
WGUS75 KPUB 040024
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT WED AUG 3 2005

COC043-119-040035-
FREMONT CO-TELLER CO-
625 PM MDT WED AUG 3 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TELLER AND EXTREME NORTH
CENTRAL FREMONT COUNTIES HAS BEEN CANCELED...

HEAVY RAIN AND FLASH FLOODING ARE NO LONGER OCCURRING IN THIS AREA.

LAT...LON 3862 10530 3866 10515 3875 10514 3874 10529

$$

METZE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:18 AM MDT, 12 hours 34 minutes earlier.

Area forecast discussion, Aug 3, 4:18 AM MDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
418 AM MDT WED AUG 3 2005

.SHORT TERM...
...A GOOD CHANCE FOR RAIN COMING UP...WHICH RAISES CONCERN ACROSS
BURN SCARS...

MODELS REMAIN CONSISTENT ON BRINGING A DECENT COLD FRONT THROUGH THE
EASTERN PLAINS THIS EVENING.  BEHIND FRONT...DEWPOINTS SOAR...AND
UPSLOPE WINDS DEEPEN...WHICH SHOULD EVENTUALLY LEAD TO FAIRLY
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ALONG THE EASTERN
MOUNTAINS AND ADJACENT PLAINS TONIGHT...ESPECIALLY NORTH OF
THE ARKANSAS RIVER.  QUESTION IS...WILL IT BE INTENSE ENOUGH TO BRING
FLASH FLOODING TO THE BURN SCARS?  RIGHT NOW...IT APPEARS THAT BY
THE TIME THE PRECIP DEVELOPS (BEHIND THE FRONT) A LOT OF THE
CONVECTIVE LIFT WILL BE SOUTH OF THE FORECAST AREA...ALIGNED WITH
THE FRONTAL BOUNDARY.  THE CONVECTION BEHIND THE FRONT LOOKS A LOT
LESS VOLATILE...LEANING TOWARD STRATIFORM WITH EMBEDDED WEAK
CONVECTION.  THIS WOULD NOT FAVOR THE INTENSE CONVECTIVE RATES
TYPICALLY ASSOCIATED WITH THE BURN SCAR FLASH FLOOD SCENARIO.
PLUS...THE ONSET OF THE EVENT WILL LIKELY BE LATE IN THE 2ND
PERIOD...SO THERE IS STILL TIME TO DECIDE ON THIS.  FOR NOW...NO
FLOOD WATCH FOR THE BURN SCARS.

BOOSTED TEMPS A LITTLE TODAY.  FORECAST AREA WILL REMAIN AHEAD OF
THE FRONT...AND STILL IN THE WARM AIR.  ONLY COOLING EFFECT COULD
COME FROM INCREASED CLOUD COVER/STORMS LATER IN THE DAY.  BUT...BY
THEN...TEMPS WILL ALREADY BE WAY UP THERE.  SO...FOLLOWED DIRECTION
OF GUIDANCE AND BOOSTED HIGHS JUST ABOUT EVERYWHERE...NOT AS WARM
AS YESTERDAY...BUT PRETTY CLOSE. LW

.LONG TERM...
PLENTY TO THINK ABOUT FOR THIS FORECAST CYCLE ESPECIALLY WITH
RESPECT TO PRECIP AMOUNTS THURSDAY NIGHT AND FRIDAY.

MODELS ARE IN GOOD AGREEMENT WITH THE SOUTHWARD PLUNGE OF THE
COOLER AIRMASS ON THURSDAY WITH A FAIRLY DEEP EASTERLY COMPONENT
BEHIND THE FRONT AND SOME PRETTY IMPRESSIVE DEW POINTS. BOTH THE
ETA AND THE GFS BRING MID 50 TO 60 SURFACE DEWPOINTS DOWN THE
EASTERN PLAINS BEHIND THE BOUNDARY. AT THE SAME TIME TEMPS COOL
SOME 25 TO 30 DEGREES BETWEEN WEDNESDAY AFTERNOON AND THURSDAY
AFTERNOON. BEST CAPE AND VERTICAL VELOCITY PUSHES SOUTH WITH THE
FRONT AND EVEN WITH AN EASTERLY COMPONENT ABOVE 700 MB LOOKS LIKE
A FAIRLY STABLE AIRMASS. HIGH DEWPOINTS WILL STACK UP ALONG THE
EASTERN FRONT RANGE THOUGH THAT WILL LEAD TO FAIRLY WIDESPREAD
PRECIPITATION COVERAGE. SO THE QUESTION THEN IS WHETHER THE AIR
MASS WILL BE UNSTABLE ENOUGH TO PRODUCE HEAVY CONVECTIVE PRECIP OR
WILL IT BE MORE STRATIFORM. THE GFS HAS A COUPLE OF HEFTY VORT
MAXES MOVING IN FROM THE SOUTHWEST LATE THURSDAY/EARLY FRIDAY
EMBEDDED IN WEAK FLOW. IF THESE ARE REAL THEN WE COULD BE SETTING
UP FOR INCREASE CONVECTION.

FOR NOW...RAISED POPS OVER MOUNTAIN AREAS THURSDAY THROUGH FRIDAY
BUT KEPT QPF A LITTLE BELOW HPC GUIDANCE. HELD OFF MENTION OF
HEAVY PRECIP FOR NOW WAITING TO SEE WHAT SHORT WAVE SUPPORT
BECOMES AVAILABLE. MOIST PLUME WILL CONTINUE TO BE A FACTOR FOR
THE REST OF THE FORECAST PERIOD WITH A MORE DIURNAL PATTERN
SETTING UP. MAIN STORM TRACK STAYS WELL TO OUR NORTH BUT SHORT
WAVES CONTINUE TO DRIFT AROUND THE EDGE OF THE UPPER HIGH
PROVIDING FOR AFTERNOON AND EVENING CONVECTION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/21
Hazardous weather outlook, Aug 3, 6:58 AM MDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT WED AUG 3 2005

COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...SOUTH CENTRAL COLORADO...SOUTHEAST COLORADO AND EAST
CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY NOON
AND SPREAD ONTO THE PLAINS AFTER 2 PM.  THE MAIN THREATS FROM THESE
STORMS WILL BE WIND GUSTS TO 50 MPH...LIGHTNING...AND BRIEF
HEAVY RAIN.

TONIGHT...A STRONG COLD FRONT WILL MOVE THROUGH EASTERN COLORADO.
THIS FRONT WILL CAUSE SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS
THE SOUTHEAST MOUNTAINS AND PLAINS OVERNIGHT.  THE MAIN THREATS FROM
THESE STORMS WILL INCLUDE HEAVY RAIN...WIND GUSTS TO 40 MPH...AND
LIGHTNING.  IN ADDITION...A FEW STORMS COULD CAUSE RUNOFF PROBLEMS ON
AREA BURN SCARS...INCLUDING BOTH THE HAYMAN AND MASON GULCH SCARS.
THESE AREAS WILL HAVE TO MONITORED CLOSELY FOR FLASH FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN THURSDAY AND
THURSDAY NIGHT. THE HEAVIEST RAIN FALL WILL BE ALONG AND WEST OF
THE I-25 CORRIDOR THURSDAY THEN SPREAD WEST TO THE EASTERN SAN
JUAN...LA GARITA AND CENTRAL MOUNTAINS. LOCALLY HEAVY RAINFALL
COULD CAUSE RUNOFF PROBLEMS IF THE RAIN FALLS ON BURN SCARS.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE TONIGHT THROUGH THURSDAY NIGHT IN AREAS WHERE LOCALLY
HEAVY RAIN OCCURS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:58 PM MDTFlash Flood WarningPUBEl Paso2 hr
Aug 3, 4:03 PM MDTSevere Thunderstorm WarningPUBEl Paso22 min
Aug 3, 5:45 PM MDTSevere Thunderstorm WarningPUBFremont38 min

Nearby

Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.